GSK and Novartis misled consumers with Voltaren Osteo Gel claims

17 May 2019

The Federal Court has accepted admissions by GlaxoSmithKline Consumer Healthcare Australia Pty Ltd (GSK) and Novartis Consumer Health Australasia Pty Ltd (Novartis) that they breached the Australian Consumer Law by making false or misleading representations in the marketing of Voltaren Osteo Gel and Voltaren Emulgel pain relief products.

GSK and Novartis admitted that from January 2012 to March 2017,  they marketed Osteo Gel as being specifically formulated and more effective than Emulgel in treating osteoarthritis related pain and inflammation.

In fact, Osteo Gel and Emulgel products are essentially the same.

An ACCC investigation found that despite having the same active ingredients, Osteo Gel was often sold at a significantly higher retail price than Emulgel. For example, Osteo Gel 150g cost 33 per cent more than Emulgel 150g in some stores.

“Novartis and GSK misled osteoarthritis sufferers into buying the more expensive Osteo Gel thinking that it was more effective than Emulgel for treating their symptoms, when this is not the case,” ACCC Commissioner Sarah Court said.

The claims were made on product packaging and the Voltaren website by both companies and Novartis also made the claims on the My Joint Health website.

“This case serves as a warning to all businesses that misleading consumers into thinking that products are specifically formulated to treat or target certain conditions when this is not the case can lead to serious consequences,” Ms Court added.

“Novartis and GSK’s conduct continued after the ACCC’s successful action against the makers of Nurofen for similar conduct involving its pain relief products. In this case both gels are identical and are equally effective in treating osteoarthritis symptoms and a range of other pain conditions.”

In March 2017 GSK amended the Osteo Gel packaging to include the words “Same effective formula as Voltaren Emulgel”. The Court found that while clearer wording would have been preferable, these additional words and other changes made to the packaging meant that the same misleading representations were not made.

A hearing will be held at a later date to determine penalties sought by the ACCC.

Correction: This media release has been updated to clarify that GlaxoSmithKline Consumer Healthcare Australia Pty Ltd (GSK) and Novartis Consumer Health Australasia admitted that they had breached the Australian Consumer Law (ACL). A previous version of this media release had stated the Federal Court ‘found’ GSK and Novartis breached the ACL.

Background:

Both Osteo Gel and Emulgel products contain the same active ingredient, diclofenac diethylammonium gel 11.6mg/g, which acts in a non-specific manner to reduce local pain and inflammation wherever it is applied.

The ACCC instituted proceedings against GSK and Novartis in December 2017.

GSK acquired Novartis’ portfolio of Voltaren products in March 2016 and has been responsible for marketing and selling Voltaren products since that time.

GSK ceased supply of the Osteo Gel product to retailers in May 2018.

A sample of Voltaren Osteo Gel and Emulgel packaging

In unrelated proceedings, the Full Federal Court ordered Reckitt Benckiser (Australia) Pty Ltd in December 2016 to pay a penalty of $6 million for making representations that Nurofen Specific Pain products were each formulated to specifically treat a particular type of pain, when this was not the case.

Release number: 
73/19
ACCC Infocentre: 

Use this form to make a general enquiry.

Media enquiries: 
Media team - 1300 138 917

Tags

Audience
Topics